Hail, Campbell
- When
- April 5, 3:45 PM EST to 3:50 PM EST
- Where
- Campbell County, Lynchburg Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.330, -79.200
Storms fired up initially in the afternoon of the 5th over the western mountains south of a front stalled out over the Ohio Valley. The primary severe mode was large hail over the mountains with some scattered wind damage in the piedmont.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Storms fired up initially in the afternoon of the 5th over the western mountains south of a front stalled out over the Ohio Valley. The primary severe mode was large hail over the mountains with some scattered wind damage in the piedmont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 5, 2:29 PM EST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 329 PM EDT MON APR 5 2010 .SYNOPSIS... WAVERING FRONT ACROSS THE OHIO VALLEY WILL STAY NORTH OF US INTO TUESDAY...WHILE HIGH PRESSURE STRENGTHENS OVER THE SOUTHEAST. A STRONGER COLD FRONT ARRIVES THURSDAY WITH A CHANGE TO COOLER WEATHER. && .NEAR TERM /UNTIL 10 PM THIS EVENING/... NOTING A FEW SHOWERS FIRING UP OVER THE WV MTNS...BUT STILL NOT SUBSTANTIAL ATTM. AS THE AFTERNOON PROGRESSES LOOK FOR A FIRING UP OF CONVECTION ALONG A THETA-E BOUNDARYS SET UP FROM CENTRAL KY INTOT THE MTNS...WITH A LEE TROUGH LOCATED IN THE PIEDMONT. MODELS SHOW SHOWER/TSRA SITUATED INTO FAR SW VA/SRN WV THIS AFTERNOON...SLIPPING SE INTO THE FOOTHILLS. NOT AS IMPRESSED WITH CHANCES OVER THE EAST...SO KEPT POPS AT LITTLE TO NONE. SHOULD SEE BEST CHANCES OVER MTN EMPIRE...SO HAVE HIGH CHANCE TO EVEN SOME LOW LIKELY POPS OVER BLF-JFZ. THE EVENING WILL SEE A DYING TREND TO THE SHOWERS/STORMS AS MAIN DRIVING FORCE OF THE SUN IS LOST. && .SHORT TERM /10 PM THIS EVENING THROUGH WEDNESDAY/... OVERNIGHT...LOOKING AT CLEARING SKIES. POTENTIAL EXISTS FOR SOME FOG DEVELOPMENT AS THE DEWPOINTS STAY UP WITH SW FLOW. HIGH PRESSURE WILL REGAIN CONTROL OF OUR WEATHER PATTERN STARTING ON TUESDAY ALONG WITH INCREASING 850 TEMPS. THE RECORD WARMTH WILL STAY WITH US INTO WEDNESDA BUT WILL SEE A FEW DEGREES COOLER WED AS HUMIDITY INCREASES AHEAD OF THE NEXT STORM SYSTEM. KEPT HIGHS AT OR ABOVE GUIDANCE...ALTHOUGH MAY BE COOLER AT NIGHT IN THE DEEPER VALLEYS. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... LEANED TOWARD A BLEND OF THE 12Z NAM AND THE 00Z ECMWF FOR THIS TIME PERIOD. THE GFS SEEMS TO BE A LITTLE TOO PROGRESSIVE WITH THE COLD FRONT APPROACHING THE COUNTY WARNING AREA THURSDAY. EXPECT INCREASING CLOUDINESS AHEAD OF THE FRONT WEDNESDAY NIGHT. THE NAM AND ECMWF ARE SIMILAR IN BEGINNING THE PRECIP THURSDAY AFTERNOON IN THE WESTERN ZONES. EXPECT ISOLATED THUNDERSTORMS MAINLY IN THE AFTERNOON AS LIFTED INDICES ARE AROUND -1C WHICH IS STILL NOT TOO IMPRESSIVE BUT THERE WILL BE SOME INSTABILITY IN PLACE AHEAD OF THE COLD FRONT. MODELS CONTINUE TO BE CONSISTENT WITH THE HIGH PRESSURE PUSHING IN OVER THE WEEKEND IN THE WAKE OF THE COLD FRONT. COOLER AIR ASSOCIATED WITH THE UPPER TROUGH WILL BE FILTERING INTO THE FORECAST AREA FOR THE WEEKEND. HPC GUIDANCE GIVING THE MOST WEIGHT TO THE ECMWF IN THE LATE WEEK PERIOD SOMEWHAT DISCOUNTING THE FASTER OPERATIONAL GFS. MUCH COOLER FRIDAY WITH HIGHS STRUGGLING TO MAKE IT OUT OF THE 50S IN THE MOUNTAINS AND 60S EAST. NEXT WEEKEND LOOKS DRY AND SEASONABLE AT THIS POINT. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... AVIATION CONCERNS WILL BE MAINLY CENTERED ON THE POTENTIAL FOR THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING. APPEARS THE MAIN THREAT WILL BE CONFINED TO THE MTNS AND WILL BE SCT IN NATURE. KEPT THE VCTS IN AT BLF/LWB AND HAVE ADDED CB AT ROANOKE FOR LATE AFTERNOON. OUTSIDE OF THE CONVECTION...VFR CONDITIONS WILL PREVAIL WITH SOUTHWEST TO WEST WINDS GUSTING TO 15 TO 20 KNOTS INTO LATE AFTERNOON. TONIGHT...ANY CONVECTION SUBSIDES AND LOOKING AT CLEARING SKIES. THE POTENTIAL EXISTS WHERE IT RAINS THAT FOG COULD FORM...BUT CONFIDENCE NOT HIGH AT THIS TIME FOR ADDING IT TO THE TAFS. OBVIOUSLY...KLWB HAS THE POTENTIAL TO DROP TO MVFR OR LOWER GIVEN SOME INCREASE IN LOW LVL MOISTURE. WINDS OUT OF THE SOUTHWEST PICK UP AGAIN TUESDAY WITH GUSTS OVER 20 KNOT POSSIBLE. ANTICIPATING VFR INTO THURSDAY. LATER THURSDAY...A STRONGER COLD FRONT ARRIVES WITH A BETTER CHANCE OF MVFR IN SHOWERS AND POSSIBLE THUNDERSTORMS. THIS FRONT SWINGS EAST OF THE AREA FRIDAY LEAVING MVFR/IFR CIGS ACROSS THE SE WVA SITES AND VFR ELSW FOR WEEKS END. && .FIRE WEATHER... WINDS HAVE BEEN SOMEHWAT ERRATIC THIS AFTERNOON OVER THE PIEDMONT AS LEE TROUGH DEVELOPED OVER THE FOOTHILLS. MAINLY LOOKING AT WEAKENING WINDS THIS EVENING AND HUMDIITIES RECOVERING TO THE 90S TONIGHT. ANY WETTING RAINS WILL BE ISOLATED TO SCATTERED OVER THE MTNS WITH ANY CONVECTION. TUESDAY...WINDS FROM SOUTHWEST WILL BE INCREASING TO 10 TO 15 MPH IN THE AFTERNOON...WITH GUSTS TO 25 MPH OVER THE HIGHER TERRAIN ABOVE 2500 FEET. WITH VERY WARM TEMPERATURES FORECAST...RELATIVE HUMIDITIES WILL DIP DOWN INTO THE 20S MOST LOCATIONS DURING THE AFTERNOON. FIRE DANGER WILL BE ENHANCED BUT NOT RED FLAG. AN SPS MAY BE NEEDED IF CONDITIONS STILL WARRANT TUE MORNING. && .CLIMATE... HIGH PRESSURE OVER THE SOUTHEAST WILL KEEP UNSEASONABLY WARM AIR IN PLACE FOR THE NEXT COUPLE DAYS. BLACKSBURG HAD ALREADY BEAT ITS RECORD HIGH FOR TODAY...REACHING 80 AFTER 1 PM. DANVILLE AS OF 3 PM HAD TIES ITS RECORD HIGHT. RECORDS ARE LIKELY ON TUESDAY AND WEDNESDAY. APRIL 5TH BLACKSBURG BLUEFIELD DANVILLE LYNCHBURG ROANOKE HIGHS 80 (2010) 80 (1988) 88 (1999/2010) 91 (1942) 90 (1942) APRIL 6TH WARMEST LOW 51 (1997) 62 (1967) 62 (1997) 70 (1929) 63 (1929) HIGHS 80 (1988) 80 (2005) 88 (1986) 90 (1929) 92 (1942) APRIL 7TH HIGHS 79 (2006) 79 (2000) 90 (1967) 90 (1929) 91 (1929) && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ/WP NEAR TERM...WP SHORT TERM...WP LONG TERM...REB AVIATION...JJ/WP FIRE WEATHER...WP CLIMATE...WP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 631 AM EDT MON APR 5 2010 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-061045- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 631 AM EDT MON APR 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Roanoke radar (KFCX), 101 km away, was scanning. The volume nearest the first event began at 20:46 UTC.
25 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Hail, that was up to 1.5 inches in diameter, was still on the ground three hours after the event.
One-inch diameter hail covered the ground.
Hail covered the ground.
Measured on Prices Fork Road one mile north of Route 460.
Hail fell at the National Weather Service office in Blacksburg.
Hail reported in Preston Forest.
Hail reported at New River Valley Mall.
Hail covered the ground.
Half-dollar size hail and tree limbs reported down on Reeves road and Forest Lake Drive.
A couple of trees were reported down on Arcadia Road.
Structure fires from lightning strikes were reported in the Concord area.
Tree reported down on Route 20.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223009, 222976, 222977, 222979, 222978, 222980, 222981, 223011, 224945, 222982, 223013, 223007, 223003, 223008, 227430, 223014, 224951, 227429, 223015, 223027, 223036, 223029, 223028, 223041, 223040, 223046, 223045, 223043.